Alert archive / Illinois / Flash Flood Warnings in 2016

Flash Flood Warning 80, NWS Paducah, KY

August 13, 2016Gibson County, Indiana; 6 counties in Illinois

NWS Paducah, KY issued this flash flood warning at Aug 13, 2016, 10:27 AM CDT for Gibson County, Indiana; 6 counties in Illinois. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2016, 10:27 AM CDT (15:27 UTC)
Expired
Aug 13, 2016, 1:30 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Edwards County, IL, Franklin County, IL, Hamilton County, IL, Wabash County, IL, Wayne County, IL, White County, IL, Gibson County, IN

The radar

The Evansville,IN radar (KVWX), 39 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 11:15 AM CDTFLASH FLOOD10 N Mcleansboro, IL2 TO 4 INCHES OF WATER OVER RT 242 IN NORTHERN PORTION OF THE COUNTY APPROXIMATELY 10 MILES NORTH OF MCLEANSBORO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

232 
WGUS53 KPAH 131527
FFWPAH
ILC047-055-065-185-191-193-INC051-131830-
/O.NEW.KPAH.FF.W.0080.160813T1527Z-160813T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1027 AM CDT SAT AUG 13 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS...
  WHITE COUNTY IN SOUTHEASTERN ILLINOIS...
  HAMILTON COUNTY IN SOUTH CENTRAL ILLINOIS...
  WABASH COUNTY IN SOUTHEASTERN ILLINOIS...
  EDWARDS COUNTY IN SOUTHEASTERN ILLINOIS...
  NORTHEASTERN FRANKLIN COUNTY IN SOUTH CENTRAL ILLINOIS...
  WEST CENTRAL GIBSON COUNTY IN SOUTHWESTERN INDIANA...

* UNTIL 130 PM CDT

* AT 1026 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY. ALTHOUGH NO REPORTS OF FLOODING HAVE BEEN RELAYED
  TO WAYNE COUNTY ILLINOIS OFFICIALS...RADAR ESTIMATES RAINFALL AT
  LEAST 3 INCHES ALONG HIGHWAY 15 EAST OF FAIRFIELD. ADDITIONAL
  RAINFALL WILL CONTINUE THROUGH EARLY AFTERNOON...HEAVY AT TIMES
  ACROSS THE WARNING AREAS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MOUNT CARMEL...CARMI...FAIRFIELD...MCLEANSBORO...ALBION...
  GRAYVILLE...LANCASTER...WEST SALEM...CROSSVILLE...ENFIELD...
  ALLENDALE...BELLMONT...BONE GAP...MILL SHOALS...KEENSBURG...
  BROWNS...SPRINGERTON...MOUNT ERIE...
  GOLDEN GATE AND BELLE PRAIRIE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3847 8775 3827 8785 3831 8787 3824 8797
      3826 8799 3821 8799 3816 8793 3810 8802
      3809 8801 3809 8797 3791 8871 3806 8869
      3806 8880 3812 8874 3813 8870 3817 8870
      3857 8815 3857 8765

$$

CN
1 follow-up statement
352 
WGUS73 KPAH 131723
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1223 PM CDT SAT AUG 13 2016

ILC047-055-065-185-191-193-INC051-131830-
/O.CON.KPAH.FF.W.0080.000000T0000Z-160813T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE IL-WHITE IL-HAMILTON IL-WABASH IL-EDWARDS IL-FRANKLIN IL-
GIBSON IN-
1223 PM CDT SAT AUG 13 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR
SOUTHEASTERN WAYNE...WHITE...HAMILTON...WABASH...EDWARDS...
NORTHEASTERN FRANKLIN AND WEST CENTRAL GIBSON COUNTIES...

AT 1221 PM CDT...DOPPLER RADAR INDICATED RAINFALL RATES HAVE
DECREASED SINCE LATE MORNING. MINOR FLOODING WAS REPORTED ACROSS
PORTIONS OF HAMILTON COUNTY. RAINFALL WILL CONTINUE FROM MCLEANSBORO
TO MOUNT CARMEL. ADDITIONAL MINOR FLOODING IS POSSIBLE. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MOUNT CARMEL...CARMI...FAIRFIELD...MCLEANSBORO...ALBION...
GRAYVILLE...LANCASTER...WEST SALEM...CROSSVILLE...ENFIELD...
ALLENDALE...BELLMONT...BONE GAP...MILL SHOALS...KEENSBURG...BROWNS...
SPRINGERTON...MOUNT ERIE...GOLDEN GATE AND BELLE PRAIRIE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3847 8775 3827 8785 3831 8787 3824 8797
      3826 8799 3821 8799 3816 8793 3810 8802
      3809 8801 3809 8797 3791 8871 3806 8869
      3806 8880 3812 8874 3813 8870 3817 8870
      3857 8815 3857 8765

$$

CN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 6:29 AM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 13, 6:29 AM CDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
629 AM CDT SAT AUG 13 2016

.SHORT TERM...(Today through Monday night)
Issued at 303 AM CDT Sat Aug 13 2016

Well, in a nutshell, no major changes with the on-going short
term package from yesterday. The flash flood watch headlines will
remain unchanged in areal coverage, but have decided to extend on
out through the day Monday at this time due to additional heavy
rain concerns on day 3. In fact, we may end up needing to extend
even farther into monday night and Tuesday some areas in later
forecasts.

However, there does remain a bit of uncertainty with regards to
the precise placing and timing of the heaviest precip band. Some
models are trending a bit farther northwest with this band.
However, there has been a tendency for them to go too far north
of the sfc front in the past. Heavier rainfall may tend to track a
bit farther to the southeast along the front where the air is a
bit more unstable and highest PWAT axis may be located. Also,
better overall dynamics (i.e. low level jet/moisture transport)
may exist a bit farther southeast. Thus, will not jump quite yet
on much of a shift compared in the heaviest rain band compared to
ongoing forecast. Of course, time will tell, and some adjustments
may be needed in subsequent forecast packages. What does seem more
certain is that somewhere close is probably gonna being dealing
with record setting amounts of rainfall as we head through the
weekend and into next week.

We generally have rain totals through Monday night running in the
4-8 inch range within the watch box, which covers all of se MO/srn
IL/sw IN and a portion of western KY along the Ohio River. Highest
totals still reside in a swath from se MO into sw and sc IL, with
the "lower" totals along the OH River. Locally higher amounts are
also possible.

.LONG TERM...(Tuesday through Friday)
Issued at 303 AM CDT Sat Aug 13 2016

It is good to see that WPC inserted the model component of the
Canadian into the blended numerical guidance in the extended period.
The ECMWF appears to be the closest with the Canadian (which has
initialized very well with the Gulf Coast low and approaching cold
front this past week). Both models take the current Gulf
Coast/Louisiana closed low, phase it with the eastern side of the
Upper Midwest trough, with similar positions of the closed surface
low along the front near the IL/central IN border by 12z (7 am CDT)
Tuesday. Once that low rockets into the eastern Great Lakes states
by 00z (7 pm CDT Tuesday) Wednesday, the mean progressive tilt
trough axis bisects the WFO PAH forecast area. The ECMWF retrogrades
the mean trough axis slightly as more energy comes down the west
side of the trough axis from the Northern Plains. With a middle to
upper level ridge building in across the Central Plains, am doubtful
of the westward shift of the trough axis.

Although there is greater confidence in the further east movement of
convection depicted by the Canadian through mid-week, a blend of the
ECMWF (which has slightly higher PoPs/Weather further west into the
WFO PAH forecast area) and the lower PoP Canadian model was used to
remain in tolerance with surrounding NWS forecast office
collaboration.  Would not be surprised if the WFO PAH forecast area
is much drier by Wednesday, as the mean trough axis is east of the
WFO PAH forecast area. Have low confidence in the higher PoPs for
next Saturday, given the potential for mesoscale short waves
embedded in the mean trough axis near WFO PAH.

&&

.AVIATION...
Issued at 629 AM CDT Sat Aug 13 2016

Banded line of precipitation will develop across the WFO PAH TAF
sites for the 12z Saturday TAF issuance. Employed vicnity mention
of convection in locations not currently or expecting convection
at the start of the forecast period.

MVFR ceilings will develop in the vicinity of the frontal
boundary, with intermintent intrusions into IFR ceiling category
with scattered thunderstorms in the line. As the frontal boundary
gradually moves through the WFO PAH TAF sites, ceilings will
approach VFR category during the evening and overnight, before
falling down into IFR category behind the frontal boundary after
09z Sunday.

&&

.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through Monday evening for ILZ075>078-080>094.

MO...Flash Flood Watch through Monday evening for MOZ076-086-087-100-
     107>112-114.

IN...Flash Flood Watch through Monday evening for INZ081-082-085>088.

KY...Flash Flood Watch through Monday evening for KYZ003>005-007-010-
     014-015-018-019.

&&

SHORT TERM...GM
LONG TERM...Smith
AVIATION...Smith
Hazardous weather outlook, Aug 13, 4:23 AM CDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
423 AM CDT SAT AUG 13 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
423 AM CDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

OFF AND ON SHOWERS AND THUNDERSTORMS WITH TORRENTIAL DOWNPOURS
WILL BE LIKELY THIS AFTERNOON AND TONIGHT...ESPECIALLY OVER
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND
AREAS OF WESTERN KENTUCKY ALONG THE OHIO RIVER. THOSE LOCATIONS
ARE NOW IN A FLASH FLOOD WATCH. PLEASE SEE THE FLASH FLOOD WATCH
PRODUCT (FFAPAH) FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

OFF AND ON SHOWERS AND THUNDERSTORMS WITH TORRENTIAL DOWNPOURS
WILL BE LIKELY SUNDAY THROUGH MONDAY EVENING...ESPECIALLY OVER
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND
AREAS OF WESTERN KENTUCKY ALONG THE OHIO RIVER. THOSE LOCATIONS
ARE NOW IN A FLASH FLOOD WATCH THROUGH MONDAY EVENING. PLEASE SEE
THE FLASH FLOOD WATCH PRODUCT (FFAPAH) FOR FURTHER DETAILS.

LOCALLY HEAVY RAIN WILL CONTINUE TO BE THE PRIMARY WEATHER HAZARD
TUESDAY. OTHERWISE...GENERAL THUNDERSTORMS ARE FORECAST ACROSS
THE OUTLOOK AREA DURING THE WEEK. GIVEN THE MARGINAL SHEAR AND
INSTABILITY AVAILABLE...A FEW STORMS MAY APPROACH SEVERE LIMITS
WITH GUSTY WINDS AND MARGINAL HAIL LATE TUESDAY...MAINLY OVER WEST
KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED TO RELAY ANY HEAVY RAIN AND/OR FLOODING
REPORTS TO THE NATIONAL WEATHER SERVICE DURING THE NEXT SEVERAL
DAYS.

In the hours before

Local storm report, Aug 13, 9:25 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
925 AM CDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     FLASH FLOOD      CRAINVILLE              37.75N 89.06W
08/13/2016                   WILLIAMSON         IL   BROADCAST MEDIA

            MAIN STREET JUST NORTH OF ROUTE 13 UNDER 6 INCHES OF
            WATER. MAN HOLE COVER POPPED OFF AND WATER FILING UP INTO
            NEAR BY YARDS.

&&

CTN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:50 AM CDTFlash Flood WarningPAHFranklin, Jackson, Union, Williamson3 hr
Aug 13, 11:45 AM CDTFlash Flood WarningPAHFranklin, Jackson, Johnson, Union, Williamson8 hr
Aug 13, 12:26 PM CDTRiver Flood WarningPAHWayne, White5 days
Aug 13, 12:31 PM CDTRiver Flood WarningPAHGallatin, Wayne, White15 days
Aug 13, 1:05 PM CDTRiver Flood WarningPAHFranklin, Williamson8 days
Aug 13, 1:05 PM CDTRiver Flood WarningPAHJackson12 days
Aug 13, 2:10 PM CDTFlash Flood WarningPAHFranklin, Jackson, Jefferson, Perry, Wayne5 hr

Nearby

Flash Flood Warnings in Illinois, 2016Flash Flood Warnings in Indiana, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.